Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Milwaukee, WI

August 3, 2017Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2017, 6:25 PM CDT for Marquette County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:25 PM CDT (23:25 UTC)
Expired
Aug 3, 2017, 7:00 PM CDT
In force
35 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Marquette County, WI

The radar

The Milwaukee radar (KMKX), 109 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS53 KMKX 032325
SVRMKX
WIC077-040000-
/O.NEW.KMKX.SV.W.0135.170803T2325Z-170804T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
625 PM CDT THU AUG 3 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Marquette County in south central Wisconsin...

* Until 700 PM CDT

* At 624 PM CDT, a severe thunderstorm was located 10 miles south of
  Westfield, or 13 miles north of Portage, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montello, Westfield, Packwaukee, Oxford, Endeavor, Neshkoro, Glen
  Oak, Briggsville and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4366 8925
      4364 8940 4364 8960 4385 8960 4397 8918
TIME...MOT...LOC 2324Z 254DEG 31KT 4373 8955 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

HENTZ
3 follow-up statements
277 
WWUS53 KMKX 032339
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
639 PM CDT THU AUG 3 2017

WIC077-040000-
/O.CON.KMKX.SV.W.0135.000000T0000Z-170804T0000Z/
Marquette WI-
639 PM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL MARQUETTE COUNTY...

At 638 PM CDT, a severe thunderstorm was located near Montello, or 13
miles north of Portage, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montello, Packwaukee, Oxford, Endeavor and Glen Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4366 8925
      4365 8940 4366 8949 4378 8954 4396 8918
TIME...MOT...LOC 2338Z 257DEG 23KT 4374 8945 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV
742 
WWUS53 KMKX 032349
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
649 PM CDT THU AUG 3 2017

WIC077-040000-
/O.CON.KMKX.SV.W.0135.000000T0000Z-170804T0000Z/
Marquette WI-
649 PM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MARQUETTE COUNTY...

At 649 PM CDT, a severe thunderstorm was located over Montello, or 15
miles north of Portage, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montello and Glen Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4366 8925
      4366 8939 4368 8944 4376 8946 4390 8917
TIME...MOT...LOC 2349Z 257DEG 23KT 4376 8936 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DDV
521 
WWUS53 KMKX 032357
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
657 PM CDT THU AUG 3 2017

WIC077-040006-
/O.EXP.KMKX.SV.W.0135.000000T0000Z-170804T0000Z/
Marquette WI-
657 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARQUETTE COUNTY
WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4366 8925
      4366 8939 4368 8944 4376 8946 4390 8917
TIME...MOT...LOC 2356Z 254DEG 31KT 4377 8929 

$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:04 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 3:04 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 PM CDT Thu Aug 3 2017

.SHORT TERM...

Tonight and tomorrow...confidence is Medium.

Low pressure currently situated over western Wisconsin will continue
to push east through the evening. A round of thunderstorms is
currently across our eastern counties and will move out over the
next hour or so. A substantial area of clearing has developed across
our west ahead of the cold front, which is currently in the vicinity
of the Mississippi River. This clearing will allow for some
destabilization before the front arrives. Moreover, the unseasonably
dynamic low will allow for deep layer shear to build into the 30-
40kt range, and low level shear to nudge toward 20kts. This
combination of lift, moisture, instability, and wind shear points to
the possibility for a third round of storms in the late afternoon to
early evening hours. Some of these storms may become severe. Hail
and strong winds pose the greatest threat, but we cannot rule out to
possibility of a tornado or two.

Once the cold front moves through the area, brisk northwest winds
will usher in much cooler temps. Moreover, the lowest levels of the
atmosphere look rather saturated through at least mid day, keeping
clouds in place until the afternoon. We may even see a few showers
on the backside of the low, especially toward our north. Highs on
Friday will likely only make it to around 70 degrees and winds will
remain gusty through the day.

.Friday night and Saturday...Forecast Confidence is Medium

The negative upper trough across the Great Lakes lifts northeast
into southeast Canada with a west/northwest upper flow across
southern Wisconsin. 700 mb upward motion increases Saturday
afternoon as 700 mb rh increases. High pressure will move across
Wisconsin and the western Great Lakes. some light showers may
spread in later Saturday.

.LONG TERM...

Sunday through Friday...Forecast confidence is Medium.

Another rather strong shortwave will move across Wisconsin Sunday
night and Monday bringing shower/thunderstorm chances Sunday into
Monday.

Surface high pressure centered south of the area should bring
some drying in the Tuesday/early Wednesday morning time frame.

Yet another shortwave Will move across the lake Superior and
Wisconsin area Wednesday.

The chance of showers/thunderstorms will return later Wednesday
into Thursday with the shortwave and associated cold front.

&&

.AVIATION(18Z TAFS)...

Model guidance in reasonably good agreement on how a complex
situation will play out over the next 36 hours. IFR cigs across the
northern half of the area will continue to push north while a line
of showers and storms currently east of the Mississippi River push
east. Additionally, isolated storms have developed ahead of this
line. Some of these storms may become strong, especially closer to
the WI/IL border. This line of storms should move out of the area by
the mid afternoon.

It appears that by mid to late afternoon, yet another round of
showers and storms may develop along a cold front, which is
currently across southern MN/central IA. This round of storms has
the potential to be strong to severe. The cold front will push
through southern Wisconsin by mid evening, ending the thunderstorm
threat.

Brisk NW winds and much cooler air will build in behind the cold
front. Additionally, there is high confidence that IFR cigs will
build back in from the NW beginning around midnight, lasting until
the low level moisture is scoured out of the area by Friday
afternoon.

Finally, we will be close to hitting LLWS criteria tomorrow morning
and into the afternoon. High confidence that winds will reach up to
40kts around 2kft, but winds at the surface will be in the 10-15 kt
range. Chose to leave LLWS out for now, but it may need to be added
later.

&&

.MARINE...

Strong northwest winds will develop in the wake of the departing
low pressure system. Beginning Friday morning, winds will begin to
exceed small craft advisory criteria. As such, a Small Craft
Advisory will be issued for much of the day on Friday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Friday and Aviation/Marine...BSH
Friday Night through Thursday...Hentz
Hazardous weather outlook, Aug 3, 3:24 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Thu Aug 3 2017

WIZ046-047-051-052-056>060-062>072-042030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
324 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible into this evening ahead of a
cold front. Hazards include damaging wind and large hail. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Sunday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-042030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
324 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Severe thunderstorms are possible into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory is in effect for Friday into Friday night.

Thunderstorms are possible at times from Sunday into Tuesday.

Hentz

www.weather.gov/mkx

In the hours before

Local storm report, Aug 3, 5:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 W KENOSHA             42.58N 87.86W
08/03/2017  M0.88 INCH       KENOSHA            WI   TRAINED SPOTTER

&&

DDV
Special weather statement, Aug 3, 5:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
555 PM CDT THU AUG 3 2017

WIZ072-032315-
Kenosha-
555 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENOSHA COUNTY...

At 555 PM CDT, a strong thunderstorm was located over Zion, moving
east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kenosha and Pleasant Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4253 8801 4259 8781 4249 8780 4249 8800
TIME...MOT...LOC 2255Z 254DEG 29KT 4247 8788

HENTZ
Special weather statement, Aug 3, 5:58 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
558 PM CDT THU AUG 3 2017

WIZ063-032330-
Dane-
558 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DANE COUNTY...

At 558 PM CDT, a strong thunderstorm was located over Belleville, or
near Oregon, moving east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eastern Madison, Fitchburg, Stoughton, Verona, Oregon, McFarland,
Monona, Belleville, Brooklyn and Paoli.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4286 8937 4286 8961 4295 8965 4310 8927
      4285 8915 4285 8937
TIME...MOT...LOC 2258Z 254DEG 28KT 4289 8950

HENTZ
Special weather statement, Aug 3, 6:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
614 PM CDT THU AUG 3 2017

WIZ068-069-032345-
Green-Rock-
614 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GREEN AND
WESTERN ROCK COUNTIES...

At 614 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to 6 miles north of Rock
City. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Janesville, Beloit, Edgerton, Evansville, Brodhead, Orfordville,
Monticello, Albany, Footville, Fulton, Newark, Magnolia, Hanover,
Cooksville, Juda, Afton and Indianford.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 8959 4277 8960 4285 8918 4285 8906
      4250 8905
TIME...MOT...LOC 2314Z 265DEG 24KT 4271 8952 4249 8951

HENTZ
Special weather statement, Aug 3, 6:16 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
616 PM CDT THU AUG 3 2017

WIZ071-072-032345-
Racine-Kenosha-
616 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT RACINE AND NORTHEASTERN KENOSHA
COUNTIES...

At 616 PM CDT, a strong thunderstorm was located over Eagle Lake, or
near Union Grove, moving east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Sturtevant, Union Grove, Wind Point,
Eagle Lake, Waterford North, Caledonia, Waterford, Elmwood Park,
North Bay, Franksville, Kansasville and North Cape.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4276 8777 4271 8777 4267 8779 4267 8780
      4266 8781 4261 8782 4260 8818 4278 8822
      4284 8795 4284 8781 4280 8777 4276 8776
TIME...MOT...LOC 2316Z 260DEG 19KT 4271 8811

HENTZ
Special weather statement, Aug 3, 6:19 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
619 PM CDT THU AUG 3 2017

WIZ046-032345-
Marquette-
619 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE COUNTY...

At 619 PM CDT, a strong thunderstorm was located 10 miles northeast
of Wisconsin Dells, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Montello, Westfield, Lawrence, Packwaukee, Oxford, Endeavor,
Neshkoro, Springfield Corners, Glen Oak, Briggsville and Harrisville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4388 8919 4387 8920 4382 8920 4381 8918
      4377 8918 4376 8925 4364 8925 4364 8960
      4398 8960 4398 8921
TIME...MOT...LOC 2319Z 254DEG 31KT 4372 8960

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:26 PM CDTSpecial Weather StatementMKXColumbia34 min
Aug 2, 7:56 PM CDTSpecial Weather StatementMKXColumbia34 min
Aug 3, 8:39 AM CDTSpecial Weather StatementMKXDane36 min
Aug 3, 8:41 AM CDTSpecial Weather StatementMKXFond du Lac34 min
Aug 3, 9:17 AM CDTSpecial Weather StatementMKXWaukesha28 min
Aug 3, 9:54 AM CDTSpecial Weather StatementMKXCalumet36 min
Aug 3, 9:57 AM CDTSpecial Weather StatementMKXWashington33 min
Aug 3, 11:41 AM CDTSpecial Marine WarningMKX64 min
Aug 3, 12:03 PM CDTSpecial Weather StatementMKXLafayette42 min
Aug 3, 12:39 PM CDTSpecial Weather StatementMKXGreen, Lafayette51 min
Aug 3, 1:08 PM CDTSpecial Weather StatementMKXJefferson37 min
Aug 3, 1:10 PM CDTSpecial Weather StatementMKXKenosha, Racine35 min
Aug 3, 1:26 PM CDTSpecial Weather StatementMKXDane, Rock34 min
Aug 3, 1:35 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha25 min
Aug 3, 1:45 PM CDTSpecial Marine WarningMKX45 min
Aug 3, 1:56 PM CDTSpecial Weather StatementMKXRock34 min
Aug 3, 1:58 PM CDTSpecial Weather StatementMKXMilwaukee, Racine17 min
Aug 3, 2:09 PM CDTSpecial Weather StatementMKXMilwaukee21 min
Aug 3, 2:11 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 2:32 PM CDTSpecial Weather StatementMKXOzaukee43 min
Aug 3, 2:37 PM CDTSpecial Marine WarningMKX38 min
Aug 3, 2:41 PM CDTSpecial Marine WarningMKX64 min
Aug 3, 2:43 PM CDTSpecial Weather StatementMKXKenosha17 min
Aug 3, 3:20 PM CDTSmall Craft AdvisoryMKX30 hr
Aug 3, 3:22 PM CDTSpecial Weather StatementMKXWashington23 min
Aug 3, 3:35 PM CDTSpecial Marine WarningMKX25 min
Aug 3, 3:47 PM CDTSpecial Weather StatementMKXMilwaukee13 min
Aug 3, 3:53 PM CDTSpecial Marine WarningMKX52 min
Aug 3, 3:56 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 4:03 PM CDTSpecial Weather StatementMKXMilwaukee27 min
Aug 3, 4:26 PM CDTSpecial Weather StatementMKXLafayette34 min
Aug 3, 4:46 PM CDTSpecial Weather StatementMKXIowa29 min
Aug 3, 4:59 PM CDTSpecial Weather StatementMKXKenosha31 min
Aug 3, 5:16 PM CDTSpecial Weather StatementMKXMilwaukee29 min
Aug 3, 5:18 PM CDTSpecial Weather StatementMKXDane27 min
Aug 3, 5:32 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine28 min
Aug 3, 5:33 PM CDTSpecial Weather StatementMKXDane27 min
Aug 3, 5:55 PM CDTSpecial Weather StatementMKXKenosha20 min
Aug 3, 5:58 PM CDTSpecial Weather StatementMKXDane32 min
Aug 3, 6:14 PM CDTSpecial Weather StatementMKXRock31 min
Aug 3, 6:16 PM CDTSpecial Weather StatementMKXRacine29 min
Aug 3, 6:19 PM CDTSpecial Weather StatementMKXMarquette26 min
Aug 3, 6:40 PM CDTSpecial Weather StatementMKXJefferson35 min
Aug 3, 6:51 PM CDTSpecial Weather StatementMKXColumbia24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.